Paracetamol is a common medicine that is used to kill pain and reduce fever. It is also known as Acetaminophen. It was first used in 1893 by von Mering but it came as a commercial medicine after 1950. For more than sixty years, it is in use. There are many brand names available in the market for this drug. It can reduce your fever in an hour and its effect remains for five hours. You can also take it on an empty stomach. People use it without the consultation of a doctor but in some cases, it is necessary to seek a doctor’s help. It is commonly taken when we feel a headache and fever. It is usually available at offices, schools, and workplaces.
Uses of Paracetamol
Paracetamol is used to kill pain and reduce fever. Most of the people use it in normal fever and fever due to cold and flu. Usually, people do not take advice from doctors before taking paracetamol. It is used to treat different types of pains such as headache, toothache, backache and muscle pain. It can treat mild and moderate pain. You can use it in the following conditions.
- Muscle pain
Paracetamol can be used by pregnant and breastfeeding women but should be used according to the prescribed dosage. It is safe for the mother and the child. It is usually the first choice in pregnancy and breastfeeding. But, it is better to consult a doctor before taking it. Children above two months age can take the lower dose of this medicine as prescribed by the Physician.
It is available in many forms, the most common forms are given below,
- Chewable tablets
- Soluble tablets
It is available in the most common form like tablets and capsules. Chewable tablets are also available, but they should be chewed properly. For children, it is available in syrup. Shake well before using syrup. For people who cannot swallow tablets and capsules, there are soluble tablets for them. Soluble tablets are soluble in water and suitable for such people.
It is also available as suppositories to take into the back passage. Suppositories are taken when the patient is not able to take medicine orally. Do not take suppository tablets orally. Injections are also available which are given into veins.
The dosage for a normal adult is 1000mg every 4-6 hours. This means you can take eight 500mg tablets in 24 hours. The dosage should not exceed 4000mg per day which is eight tablets of 500mg. Do not take any other medicine which contains paracetamol when you are taking Paracetamol. Otherwise, there can be overdosage. The time between dosages should be at least four hours.
- Below one month: 10-15 mg/kg every 6-8 hours.
- 1 month – 12 years: 10-15 mg/kg every 4-6 hours
- Above 12 years: 325-650 mg every 4-6 hours
Before using paracetamol for children below the age of two years, please consult a doctor. Please calculate your child’s weight if you are not sure.
Side effects of Paracetamol
The side effects of paracetamol are very rare. But there are some side effects related to it. The side effects are,
- Skin rash
- Yellow eyes or skin
- Liver and Kidney damage due to overdosage
- Blood in urine
- Lower back pain
Side effects due to overdosage
Some side effects appear due to overdosage of Paracetamol. Such side effects are,
- Loss of appetite
- Stomach pain
If you have taken the extra dosage accidentally then visit the nearest emergency hospital as soon as possible. Urgent medical attention is necessary in this case because it can cause fatality.
Regular use side effects
Regular use of Paracetamol can have certain long-term side effects which are,
- Liver and Kidney damage
- Loss of appetite
Avoid taking it every day for the long term. It can cause long term side effects. Some users always feel tired due to the regular use of paracetamol.
Paracetamol with other drugs
Do not take other drugs that contain paracetamol as a component. Because you’ll end up taking an overdose of paracetamol. Overdosage can damage your liver and can be fatal as well. Further, you should not use paracetamol with,
Paracetamol can be used with other pain killers such as Ibuprofen and Aspirin. You can give paracetamol with Ibuprofen if the patient is above 16 years. For children, you should avoid giving these medicines together. Paracetamol can be taken with other antibiotics. If you are taking other herbal medicines, then ask your doctor about it. Generally, herbal medicines are safe to use with it but some of them require a lesser dose of paracetamol per day.
Who should not take Paracetamol?
The person who has allergic reactions with Paracetamol should not use it. He should use its substitute by consulting a physician.
The patients who take medicines to treat Tuberculosis and Epilepsy should not use it without the advice of a Physician.
If you are going through chemotherapy, then check your temperature before taking it. Do not take it if you have a high temperature or consult your doctor.
If you have the following conditions, ask your doctor before taking paracetamol.
- Kidney problem
- Liver problem
- Alcohol usage
- Severe underweight
- Usage of other medicines
Avoid taking paracetamol if you have a fever for more than three days and any pain for more than 10 days. You should consult a doctor in these cases.
Never use alcohol while taking paracetamol. Although drinking a small amount is safe but try to avoid it.
Paracetamol can be used to reduce fever and pain without any problem. If you find any negative symptom then immediately see a doctor. Always take the dosage as prescribed by the physician and never exceed 4000mg per day. In case of overdosage report to the nearest emergency center as soon as possible. Before giving to children below two years, pregnant and breastfeeding women consult a doctor. It is better to ask a doctor in any health issue rather than taking medicine on your own